Hepatic Encephalopathy Nursing Management

Definition
  • Hepatic encephalopathy is a neurologic syndrome that develops as a complication of liver disease. It may be acute and self-limiting or chronic and progressive.
Risk Factors
  • Severe liver injury
  • Hepatocellular failure
  • Portal shunting directly from the portal system to systemic venous circulation
  • Increased serum ammonia levels from GI bleeding, a high-protein diet, or bacterial growth in the intestine and uremia
Pathophysiology
  • Hepatic encephalopathy results from accumulation of ammonia and other identified toxic metabolites in blood because of the liver cells’ inability to convert ammonia to urea. Increased blood ammonia concentration leads to neurologic dysfunction and possible brain damage. Hepatic coma is the most advanced stage of hepatic encephalopathy.
image by: escubes.com

image by: escubes.com

Assessment/Clinical Manifestations/Signs and Symptoms
  • Neurologic dysfunction progressing from minor mental aberrations and motor disturbances to coma.
  • Asterixic or flapping tremors of the hands.
Laboratory and diagnostic study findings
  • Serum ammonia level is elevated.
  • Serum bilirubin level is elevated.
  • Prothrombin time is prolonged.
Medical Management
  • Administer lactulose (Cephulac) to reduce serum ammonia level. Observe for watery diarrhea stools, which indicate lactulose overdose.
  • Reduce protein intake or eliminate signs of impending encephalopathy or coma occur.
  • Give enema to reduce ammonia absorption from the gastrointestinal tract.
  • Administer nonabsorbable antibiotics (neomycin) as an intestinal antiseptic.
  • Monitor serum ammonia level daily; monitor electrolyte status and correct if abnormal.
  • Discontinue medications that may precipitate encephalopathy (e.g. sedative medications, tranquilizers, analgesic agents)
  • Other treatments may include administration of intravenous glucose, vitamins and oxygen.
Nursing Diagnosis
Stages of Hepatic Encephalopathy and Possible Nursing Diagnosis

Stage I

  • Clinical Symptoms: Normal LOC with periods of lethargy and euphoria; reversal of day-night sleep patterns
  • Clinical Signs and EEG Changes: Asterixis; impaired writing and ability to draw line figures. Normal EEG
  • Nursing Diagnosis: Activity intolerance; Self-care deficit; Disturbed sleep pattern

Stage II

  • Clinical Symptoms: Increased drowsiness; disorientation; inappropriate behavior; mood swings; agitation
  • Clinical Signs and EEG Changes: Asterixis; fetor hepaticus. Abnormal EEG with generalized slowing
  • Nursing Diagnosis: Impaired social interaction; Ineffective role performance; Risk for injury

Stage III

  • Clinical Symptoms: Stuporous; difficult to rouse; sleeps most of time; marked confusion; incoherent
  • Clinical Signs and EEG Changes: asterixis; increased DTR; rigidity of extremities. EEG markedly abnormal
  • Nursing Diagnosis: Imbalanced nutrition; Impaired mobility; Impaired verbal communication

Stage IV

  • Clinical Symptoms: Comatose; may not respond to painful stimuli
  • Clinical Signs and EEG Changes: Absence of asterixis; absence of DTR; flaccidity of extremities. EEG markedly abnormal
  • Nursing Diagnosis: Risk for aspiration; Impaired gas exchange; Impaired tissue integrity; Disturbed sensory perception
Nursing Management
Closely monitor neurologic status for any changes.
  • Assess level of consciousness
  • Monitor for restlessness and agitation
  • Monitor handwriting daily; it becomes worse with increasing ammonia levels
  • Assess deep tendon reflexes
Provide ongoing assessment.
  • Evaluate serum ammonia values daily.
  • Monitor for signs of impending coma. Reduce or eliminate the client’s dietary protein intake if you detect evidence of impending coma.
  • Monitor electrolyte status and intervene as indicated to correct any imbalances.
  • Monitor the client closely, and administer a conservative dose of prescribed sedative or analgesic medication, because liver damage alters drug metabolism.
Administer a high cleansing enema to reduce ammonia absorption from the GI tract.
Administer prescribed medications, which may include antibiotics and laxatives.
Announcement!! Our hottest nursing game is out now in the App Store. Many nurses are playing now!LEARN MORE
+